You love your pet and want to keep her safe and happy. Part of keeping your pet safe includes keeping your medication out of her reach. Did you know that nearly 50% of the calls received by Pet Poison Helpline involve human medications? It’s important for you, as a pet parent, to be aware of the most common human medications that can harm your pet and how you can prevent medication poisoning.
Acetaminophen: Acetaminophen (Tylenol) is commonly found in homes because it’s a safe medication for humans, even for children. However, acetaminophen is not safe for pets. Acetaminophen is especially dangerous for cats; it affects a cat’s red blood cells so that they cannot carry oxygen. In dogs, acetaminophen can cause liver damage, and in large doses, it can affect a dog’s red blood cells.
NSAIDs: Non-steroid anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen, are another type of pain reliever commonly found in homes that is dangerous for pets. NSAIDs can cause stomach ulcers and kidney failure in dogs, cats, birds, gerbils, hamsters, ferrets, and other small mammals.
Antidepressants: It’s true, veterinarians prescribe antidepressants for anxiety and for some behavioral problems. However, too much of these medications can cause harm to your pet. Antidepressants, such as Cymbalta, Effexor, Prozac, Remeron, Paxil, Lexapro, and others can cause neurological issues, such as tremors, sedation, loss of coordination, and seizures.
Some antidepressants have a stimulating effect, which can lead to dangerously high body temperature, blood pressure, and heart rate. Pets who have ingested antidepressants may also experience dry mouth, enlarged pupils, constipation, and inability to urinate, sudden and muscular contractions. If your veterinarian prescribes your pet an antidepressant, follow her instructions carefully so you don’t accidentally give your pet too much of the medication.
Benzodiazepines: Benzodiazepines, such as Xanax, Ativan, Klonopin, Lunesta, Ambien, and others are used to treat anxiety and insomnia in people. These drugs can actually have the opposite effect on pets, leading them to become agitated. Other pets who ingest benzodiazepines may experience lethargy, incoordination, slowed breathing, disorientation, weakness, and vomiting. Cats who ingest certain benzodiazepines are also prone to liver damage.
Beta Blockers: Beta blockers, including Atenolol, Metoprolol, Nadolol, and Propranolol, are used to treat irregular heart rhythms, high blood pressure, heart failure, and other conditions in humans. Although beta blockers are not approved for veterinary use, some vets may prescribe them to treat certain conditions in pets. However, the margin of safety for beta blockers in pets is small, so even a small overdose in beta blockers can cause life-threatening complications for them.
An overdose of a beta blocker in pets can lead to dangerously decreased heart rate and blood pressure, heart failure, and secondary acute kidney failure. Seizures, coma, depressed breathing, and low blood sugar may also be seen in pets who ingest a beta blocker.
ACE Inhibitors: Angiotensin-converting enzymes (ACE) inhibitors are actually used to treat heart failure in cats and dogs. The primary concern if overdose occurs is low blood pressure. Secondary kidney damage may also occur as a result of an overdose. Signs of overdose include weakness, pale mucous membranes, slow or rapid heartbeat, and vomiting.
ADD/ADHD Medications: Medications used to treat ADD and ADHD in humans are quite toxic to pets. Many ADD/ADHD medications contain stimulants. Even a small amount of these medications can cause serious, life-threatening issues, such as high body temperature, heart problems, tremors, and seizures. Some ADD/ADHD medications include Adderall, Ritalin, and Concerta.
Warfarin: Warfarin, a medication used to treat blood clots in humans, is toxic to pets. Pets who ingest Warfarin can experience panting, lethargy, pale gums, weakness, and internal bleeding.
Antihistamines: Veterinarians prescribe some antihistamines to help pets with allergies. However, you should not give your pet any antihistamines without consulting your vet first. Some antihistamines contain phenylephrine or pseudoephedrine , which can result in hyperactivity, seizures, an increase in heart rate, and breathing and heart issues when ingested.
What to Do if Your Pet Ingests Medication
If you suspect your pet has ingested medication she shouldn’t have or if you accidentally overdose her medication, don’t wait to see if symptoms appear. Call your veterinarian or local veterinary emergency room right away. You can also call the ASPCA Animal Poison Control Center at 888-426-4435 or the Pet Poison Helpline at 855-764-7661. Note that both of these pet poison control centers have a consultation fee.
Tips for Keeping Your Pet Safe from Human Medicaation
Take these steps to keep your pet safe from ingesting medication she shouldn’t have and to prevent overdosing her with her own medication.
Keep Medications Out of Your Pet’s Reach: Keep your medications up high, preferably in a cabinet, out of your pet’s reach. Never leave loose pills laying around even for a minute while you get a drink to take them. It’s also not a good idea to put loose pills into plastic sandwich bags. Plastic bags are easy for pets to chew through. Plastic pill organizers are a great way to help you manage medications, but if you use one, be sure to keep it in a cabinet. Some pets think pill organizers are nice plastic chew toys.
Keep Medications Separate: Keep your medications in a separate location than your pet’s medications. It’s too easy to accidentally give your pet one of your pills by mistake when you store all the medications in one place.
Location Matters: If you can, get your medication out while standing in a space with a hard floor surface. That way, you’re more likely to hear a pill if it drops on the floor. Take your medication over an empty drawer or sink. If you drop a pill, it’ll be easier to find.
Clean Up: If you know you’ve dropped a pill, find it and pick it up right away. Likewise, clean up any liquid or powdered medication you spill.
Follow Instructions Carefully: Be sure to follow directions carefully when giving your pet her medication. Don’t change her dose without consulting with your vet first. Don’t give your pet prescription or over-the-counter medication without consulting with your vet first.
While pets do use many of the same medications humans do, they can be dangerous and cause serious harm to your pet if not given appropriately. Use the tips provided here to help keep your pet safe from medication poisoning.
Sierra M. Koester has been writing in the pet space since 2006. She runs the blog Fur Everywhere. She joined the awesome team at The Cat Blogosphere as Content Manager in June, 2022. She is currently working on editing her upcoming anthology, Purrseverance, a collection of stories about cats who have overcome challenges in their lives from their perspective. Sierra’s home is ruled by her two special needs cats, Carmine and Tylan, who are the center of Sierra’s world.
1 thought on “Medications Poisonous to Pets and Ways to Prevent Medication Poisoning”
I think it is even harder to keep things safe from 🐈⬛ than dogs thanks for the info